Evra May Increase The Risk Of Blood Clots. Using the birth control patch Evra may increase the risk of developing blood clots in the legs and lungs, Health Canada warned Thursday.
The patch sold in the U.S., which contains more of the ingredient ethinyl estradiol than those sold in Canada, has been linked to a higher risk of blood clots than oral birth control pills, the maker of the patch said.
However, both may carry the same risk of side-effects, Health Canada said.
“We’re taking the precaution of giving people an additional heads-up that there’s a risk of blood clots with the product,” said Health Canada spokesperson Alastair Sinclair.
Women who are obese are at particularly high risk of blood clots, the safety alert said.
Canadian labels for Evra say it is important to stop using the medication at the earliest sign of blood clots.
Symptoms of Blood Clots May Include:
- Pain in the calf.
- Shortness of breath.
- Chest pain.
- Coughing blood.
New information has been added to the drug information that describes the theoretical risk of unintentional increase in exposure to the hormone estradiol in patients with a fever.
Since the theoretical risk also exists if the patch application site is exposed to heat sources, women wearing an Evra patch should avoid saunas or whirlpool baths, the advisory said.
There have been 78 reports of side-effects in Canadian users of Evra since the patch hit the market at the beginning of 2004. Of those, 14 were cases of blood clots and one was a heart attack, Sinclair said.
The U.S. Food and Drug Administration released a similar warning in September.